Texas, 2023

Drought in Texas, April 1 to 25, 2023

April 1 to 25, 2023 · NWS EWX · 8 events in 8 counties and zones

Drought conditions generally improved in April. Most of the eastern half of South Central Texas received normal or greater precipitation.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Drought conditions generally improved in April. Most of the eastern half of South Central Texas received normal or greater precipitation. This resulted in several counties improving to less than Severe (D2) drought. Guadalupe County improved from Extreme (D3) drought and Atascosa, Fayette, Gonzales, Travis, Val Verde, Williamson, and Wilson counties all improved from D2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Mar 31, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1220 AM CDT Sat Apr 1 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 220 PM CDT Fri Mar 31 2023

A cold front will sweep through South-Central Texas late this
afternoon and bring slightly cooler and drier conditions to the
region overnight. However, the "cooldown" will be short-lived as
easterly to east-southeasterly surface flow rapidly resumes on
Saturday afternoon. Temperatures will be quite warm today ahead of
the frontal boundary, with compressional warming resulting in many
locations in the upper 80s to lower 90s. While the Storm Prediction
Center does have portions of Williamson and Lee County in a Marginal
Risk (Level 1 of 5), the cap is expected to hold strong for our neck
of the woods, with substantial capping still noted at the 850mb
level on Austin ACARS soundings. Nevertheless, there is still some
decent instability and deep layer shear to warrant such a risk, so
don't let your guard down, as any storm that can get going would
quickly turn severe, with large hail to golf ball size and wind
gusts to 60 mph being the primary concerns.

Saturday will be "cooler" with highs in the 80s, but still quite
warm for the first day of April. That's no fools joke either. It
should be a great day to get outdoors though, as temperatures start
in the 50s in the morning, followed by plenty of sunshine and light
easterly winds in the afternoon. Surface moisture will begin to
increase ahead of our next shortwave disturbance with an outside
shot of isolated showers and storms over the Rio Grande Plains late
in the day and stretching into Saturday evening. Some of the CAMs do
indicate the possibility of a strong storm or two, but the threat is
highly conditional at this time.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 220 PM CDT Fri Mar 31 2023

As a lee-side surface trough strengthens over west Texas on Sunday,
allowing southerly flow in the low-levels to return to all areas by
late morning. A change in the wind direction will occur during the
afternoon hours across the southern Edwards Plateau and western Hill
Country as the dryline mixes eastward. As the dryline surges eastward
during the afternoon, an upper level shortwave trough will also move
eastward across north Texas. To the east of the dryline, we will see
plenty of moisture in place and with some weak lift from the
shortwave trough, we will keep a low end chance for showers and
thunderstorms in the forecast for the Hill Country and along and east
of the I-35 corridor. We are currently not outlooked for any severe
thunderstorms on Sunday. However, we will certainly need to keep an
eye on the dryline as it moves into the Hill Country during peak
heating hours. The stronger lift is likely to remain north of the
region, but will need to monitor our far northern counties, including
Llano, Burnet and Williamson.

Monday and Tuesday look to remain dry and very warm across the region
as the low-level thermal ridge amplifies across western Texas into
portions of central Texas. Record highs are possible both days as
highs are expected to be in the 90s to near 100 along the Rio Grande.
Thick morning clouds should at least partially mix out during the
afternoon on Monday, with a better shot at mixing on Tuesday as they
dryline mixes eastward to near the I-35 corridor. If clouds stay
thicker than anticipated, record highs could be a little tougher to
break for our climate sites along I-35. As mentioned above, we will
keep the forecast dry on Monday and Tuesday. However, with well above
normal warmth and plenty of low-level moisture in place, some low
chances for showers and storms may need to be added to the forecast
at a later time.

On Wednesday, a cold front will push southward across the region,
with rain chances in the forecast from the Hill Country eastward
across the Interstate 35 corridor and into the coastal plains. The
latest round of medium range models keep northerly winds in the low-
levels in place for Thursday and Friday. In the upper levels, an
increasingly active southwest flow aloft will move in from the west.
While the details remain unclear, it does appear a gradual increase
in rain chances is in store across all areas for Thursday and Friday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1219 AM CDT Sat Apr 1 2023

VFR conditions are expected to prevail through the period with mid
and high clouds lingering across the area. Light northerly flow will
be northeasterly tomorrow for most of the period. Otherwise, a dry
forecast is expected with no major impacts across the terminals.

&&

.CLIMATE...
Issued at 220 PM CDT Fri Mar 31 2023

						April 3			 		April 4
Location           Record Maximum (Year)      Record Maximum (Year)

Austin Camp Mabry       90 (2017)                92 (2019)
Austin Bergstrom        89 (1989)                92 (1958)
Del Rio                 99 (1964)                94 (1964)
San Antonio             97 (1989)                93 (1893)

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              60  84  67  94 /   0  20   0   0
Austin Bergstrom Intl Airport  58  85  65  92 /   0  20   0   0
New Braunfels Muni Airport     61  86  65  95 /   0  20   0   0
Burnet Muni Airport            57  82  63  92 /   0  30   0  10
Del Rio Intl Airport           66  91  66  99 /  10   0   0   0
Georgetown Muni Airport        57  83  65  93 /  10  30  10  10
Hondo Muni Airport             63  89  64  96 /  10  10   0   0
San Marcos Muni Airport        59  85  65  94 /   0  20   0   0
La Grange - Fayette Regional   60  82  67  90 /   0  30   0   0
San Antonio Intl Airport       63  86  66  95 /  10  20   0   0
Stinson Muni Airport           65  89  67  97 /   0  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...17
Aviation...29
Hazardous weather outlook, Mar 31, 7:46 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
846 PM CDT Fri Mar 31 2023

TXZ171>173-183>194-202>209-217>225-228-020200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
846 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Atascosa

When
April 1, 12:00 AM CST to April 11, 10:00 AM CST
Where
Atascosa forecast zone
Reported by
Drought Monitor
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

Drought conditions generally improved in April. Most of the eastern half of South Central Texas received normal or greater precipitation. This resulted in several counties improving to less than Severe (D2) drought. Guadalupe County improved from Extreme (D3) drought and Atascosa, Fayette, Gonzales, Travis, Val Verde, Williamson, and Wilson counties all improved from D2.

Drought, Fayette

When
April 1, 12:00 AM CST to April 11, 10:00 AM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Drought conditions generally improved in April. Most of the eastern half of South Central Texas received normal or greater precipitation. This resulted in several counties improving to less than Severe (D2) drought. Guadalupe County improved from Extreme (D3) drought and Atascosa, Fayette, Gonzales, Travis, Val Verde, Williamson, and Wilson counties all improved from D2.

Drought, Gonzales

When
April 1, 12:00 AM CST to April 11, 10:00 AM CST
Where
Gonzales forecast zone
Reported by
Drought Monitor
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Drought conditions generally improved in April. Most of the eastern half of South Central Texas received normal or greater precipitation. This resulted in several counties improving to less than Severe (D2) drought. Guadalupe County improved from Extreme (D3) drought and Atascosa, Fayette, Gonzales, Travis, Val Verde, Williamson, and Wilson counties all improved from D2.

Drought, Travis

When
April 1, 12:00 AM CST to April 11, 10:00 AM CST
Where
Travis forecast zone
Reported by
Drought Monitor
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

Drought conditions generally improved in April. Most of the eastern half of South Central Texas received normal or greater precipitation. This resulted in several counties improving to less than Severe (D2) drought. Guadalupe County improved from Extreme (D3) drought and Atascosa, Fayette, Gonzales, Travis, Val Verde, Williamson, and Wilson counties all improved from D2.

Drought, Williamson

When
April 1, 12:00 AM CST to April 11, 10:00 AM CST
Where
Williamson forecast zone
Reported by
Drought Monitor
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Drought conditions generally improved in April. Most of the eastern half of South Central Texas received normal or greater precipitation. This resulted in several counties improving to less than Severe (D2) drought. Guadalupe County improved from Extreme (D3) drought and Atascosa, Fayette, Gonzales, Travis, Val Verde, Williamson, and Wilson counties all improved from D2.

Drought, Wilson

When
April 1, 12:00 AM CST to April 11, 10:00 AM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Drought conditions generally improved in April. Most of the eastern half of South Central Texas received normal or greater precipitation. This resulted in several counties improving to less than Severe (D2) drought. Guadalupe County improved from Extreme (D3) drought and Atascosa, Fayette, Gonzales, Travis, Val Verde, Williamson, and Wilson counties all improved from D2.

Drought, Guadalupe

When
April 1, 12:00 AM CST to April 25, 10:00 AM CST
Where
Guadalupe forecast zone
Reported by
Drought Monitor
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

Drought conditions generally improved in April. Most of the eastern half of South Central Texas received normal or greater precipitation. This resulted in several counties improving to less than Severe (D2) drought. Guadalupe County improved from Extreme (D3) drought and Atascosa, Fayette, Gonzales, Travis, Val Verde, Williamson, and Wilson counties all improved from D2.

Drought, Val Verde

When
April 1, 12:00 AM CST to April 25, 10:00 AM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

Drought conditions generally improved in April. Most of the eastern half of South Central Texas received normal or greater precipitation. This resulted in several counties improving to less than Severe (D2) drought. Guadalupe County improved from Extreme (D3) drought and Atascosa, Fayette, Gonzales, Travis, Val Verde, Williamson, and Wilson counties all improved from D2.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091056, 1091057, 1091058, 1091059, 1091061, 1091062, 1091066, 1091068.